The use of herbal and dietary supplements(HDS) is common both in the United States and in the world. However, are you aware that some HDS have been responsible for causing liver injury? Indeed, the cases of HDS-related hepatotoxicity appear to be increasing.
According to a research from the National Institutes of Health (NIH) and the American Association for the Study of Liver Disease (AASLD), the substances in the below list are related to the drug-induced liver injury (DILI).
The Drug Induced Liver Injury Network Categorization for HDS
|Vitamins||Vitamin C, Niacin, Folate|
|Minerals and Elements||Iron, Calcium, Potassium|
|Named Botanical or Herbal products||Green Tea Extract, Ginseng, Black Cohosh, “Chinese herbs”|
|Multi-ingredient Nutritional Supplements||Products with mixtures of ingredients such as vitamins, minerals, amino acids, proteins and botanical extracts having proprietary names such as Hydroxycut and Airborne|
|Anabolic steroids||Body building products containing Anabolic Steroids|
Green Tea Extract Hepatotoxicity
Green tea is one of the most frequently consumed beverages in the world that has been consumed for centuries. Green tea extract (GTE), derived from leaves of the Camellia sinensis plant, is considered beneficial to health. Recently, GTEs was claimed with weight loss properties, and used in many types of weight loss supplements.
It came as a surprise when GTE was first linked to rare instances of acute hepatitis. Since 2006, there have been close to 100 cases that were reported as acute liver injury attributed to GTE. The patients with liver injury attributed to GTE presented with a characteristic acute-hepatitis like illness occurring within 1 to 3 months of starting use of the product. The illness was generally self-limited, but fatal instances have been reported in up to 10% of cases.
In September 2013, 7 previously health young men and women developed jaundice with marked serum aminotransferase elevations, all of whom reported taking a product known as OxyELITE Pro® as a weight loss and muscle building agent. Later, another 29 patients were reported. Among all the 36 patients, one patient died and two others underwent emergency liver transplantation. The product was withdrawn in late 2013. The cause of liver injury in consumers of OxyELITE Pro® was suspected to be the addition of aegeline. Aegeline is the major alkaloid found in the fruit of the bael tree, Aegle marmelos, which has been used for centuries in Ayurvedic medicine to treat digestive complaints. Why aegeline might cause severe liver injury is uncertain, but the added product may have been synthetic and thus contain intermediates of its synthesis or racemic mixtures of the main components.
Anabolic Androgenic Steroid
Anabolic steroids are a major implicated agent in DILI. Many bodybuilding supplements include anabolic steroids, which can induce prolonged cholestatic but self-limited liver injury. The bilirubin level may be in the range of 40-50 mg/dL, but chronic liver injury or death is unusual. For the most part, these agents involve synthetic derivatives of testosterone, added illicitly without a prescription.
Other implicated herbals products in the DILI database are:
- black cohosh (Actaea racemosa)
- kratom (Mitragyna speciosa)
- valerian (Valeriana officinalis)
- Eurycoma longfolia
- wormwood (Artemisia herba-alba)
- cat’s claw (Uncaria tomentosa)
- Ganoderma applantum (artist’s conk)
- Fo-Ti (Fallopia multiflora)
- Red Yeast rice (Monascus purpureus)
- Garcinia cambogia.